Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Interlacing and nonorthogonality of spectral polynomials for the Lamé operator


Authors: A. Bourget, T. McMillen and A. Vargas
Journal: Proc. Amer. Math. Soc. 137 (2009), 1699-1710
MSC (2000): Primary 34L05, 34B30
DOI: https://doi.org/10.1090/S0002-9939-08-09811-0
Published electronically: December 12, 2008
MathSciNet review: 2470828
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

Polynomial solutions to the Heine-Stieltjes equation, the Stieltjes polynomials, and the associated Van Vleck polynomials have been studied since the 1830's in various contexts including the solution of the Laplace equation on an ellipsoid. Recently there has been renewed interest in the distribution of the zeros of Van Vleck polynomials as the degree of the corresponding Stieltjes polynomials increases. In this paper we show that the zeros of Van Vleck polynomials corresponding to Stieltjes polynomials of successive degrees interlace. We also show that the spectral polynomials formed from the Van Vleck zeros are not orthogonal with respect to any measure. This furnishes a counterexample, coming from a second order differential equation, to the converse of the well-known theorem that the zeros of orthogonal polynomials interlace.


References [Enhancements On Off] (What's this?)

  • 1. A. Agnew and A. Bourget.
    Semi-classical density of states for the quantum asymmetric top,
    J. Phys. A: Math. Theor., 41(18), 2008.
  • 2. J. Borcea and B. Shapiro.
    Root asymptotics of spectral polynomials for the Lamé operator,
    Commun. Math. Phys., 282:323-337, 2008.
  • 3. M.P. Grosset and A.P. Veselov.
    Lamé equation, quantum top and elliptic Bernoulli polynomials,
    Proc. Edinburgh Math. Soc., 51:635-650, 2008.
  • 4. E. Heine.
    Handbuch der Kugelfunctionen. Theorie und Anwendungen. Band I, II.
    Zweite umgearbeitete und vermehrte Auflage. Thesaurus Mathematicae, No. 1. Physica-Verlag, Würzburg, 1961. MR 0204726 (34:4564)
  • 5. R.A. Horn and C.R. Johnson.
    Matrix analysis.
    Cambridge Univ. Press, 1985. MR 832183 (87e:15001)
  • 6. R.S. Maier.
    Lamé polynomials, hyperelliptic reductions and Lamé band structure.
    Philos. Trans. Roy. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 366(1867):1115-1153, 2008. MR 2377687
  • 7. M. Marden.
    On Stieltjes polynomials.
    Trans. Amer. Math. Soc., 33(4):934-944, 1931. MR 1501624
  • 8. T. McMillen, A. Bourget, and A. Agnew.
    On the zeros of complex Van Vleck polynomials. J. Comput. Appl. Math., 223(2):862-871, 2009.
  • 9. P.G. Nevai.
    Orthogonal polynomials, volume 18, no. 213, of Memoirs of the American Mathematical Society.
    American Mathematical Society, Providence, RI, 1979. MR 519926 (80k:42025)
  • 10. G. Pólya.
    Sur un théorème de Stieltjes.
    C.R. Acad. Sci. Paris, 155:36-60, 1912.
  • 11. Q.I. Rahman and S. Schmeisser.
    Analytic theory of polynomials.
    London Math. Soc. Monogr. N.S., 26, Oxford Univ. Press, 2002. MR 1954841 (2004b:30015)
  • 12. G.M. Shah.
    On the zeros of Van Vleck polynomials.
    Proc. Amer. Math. Soc., 19:1421-1426, 1968. MR 0230954 (37:6511)
  • 13. T.J. Stieltjes.
    Sur certains polynômes qui vérifient une équation différentielle linéaire du second ordre et sur la théorie des fonctions de Lamé.
    Acta Math., 6(1):321-326, 1885. MR 1554669
  • 14. G. Szegő.
    Orthogonal polynomials.
    AMS Colloq. Publ. XXIII, American Mathematical Society, Providence, RI, fourth edition, 1975. MR 0372517 (51:8724)
  • 15. E.B. Van Vleck.
    On the polynomials of Stieltjes.
    Bull. Amer. Math. Soc., 4:426-438, 1898. MR 1557633
  • 16. H. Volkmer.
    Four remarks on eigenvalues of Lamé's equation.
    Anal. Appl. (Singap.), 2:161-175, 2004. MR 2053588 (2005e:33017)
  • 17. E.T. Whittaker and G.N. Watson.
    A course of modern analysis.
    Cambridge Mathematical Library. Cambridge Univ. Press, reprint of the fourth (1927) edition, 1996. MR 1424469 (97k:01072)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 34L05, 34B30

Retrieve articles in all journals with MSC (2000): 34L05, 34B30


Additional Information

A. Bourget
Affiliation: Department of Mathematics, California State University at Fullerton, Fullerton, California 92834
Email: abourget@fullerton.edu

T. McMillen
Affiliation: Department of Mathematics, California State University at Fullerton, Fullerton, California 92834
Email: tmcmillen@fullerton.edu

A. Vargas
Affiliation: Department of Mathematics, California State University at Fullerton, Fullerton, California 92834
Email: tvargas@csu.fullerton.edu

DOI: https://doi.org/10.1090/S0002-9939-08-09811-0
Received by editor(s): March 6, 2008
Published electronically: December 12, 2008
Communicated by: Andreas Seeger
Article copyright: © Copyright 2008 American Mathematical Society

American Mathematical Society